Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 68, NWS Lincoln, IL

June 22, 2020Christian County, Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 22, 2020, 3:39 PM CDT for Christian County, Sangamon County, Illinois. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2020, 3:39 PM CDT (20:39 UTC)
Expired
Jun 22, 2020, 4:30 PM CDT
In force
51 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Christian County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 49 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 3:48 PM CDTTSTM WND GST 53Tovey, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 1:36 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

849 
WUUS53 KILX 222039
SVRILX
ILC021-167-222130-
/O.NEW.KILX.SV.W.0068.200622T2039Z-200622T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
339 PM CDT Mon Jun 22 2020

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northwestern Christian County in central Illinois...
  Southeastern Sangamon County in central Illinois...

* Until 430 PM CDT.

* At 338 PM CDT, a severe thunderstorm was located over Bulpitt, or
  10 miles west of Taylorville, moving north at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kincaid, Edinburg, Mechanicsburg, Mount Auburn, Bulpitt,
  Jeisyville, Tovey, Berry, Sangchris Lake State Park, Sicily, Roby
  and Sharpsburg.

This includes Interstate 72 between mile markers 115 and 121.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3953 8955 3964 8954 3986 8939 3982 8921
      3981 8921 3982 8920 3980 8914 3979 8914
      3950 8942
TIME...MOT...LOC 2038Z 200DEG 17KT 3956 8945 

HAIL...1.00IN
WIND...60MPH
 
$$

25
3 follow-up statements
453 
WWUS53 KILX 222058
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
358 PM CDT Mon Jun 22 2020

ILC021-167-222130-
/O.CON.KILX.SV.W.0068.000000T0000Z-200622T2130Z/
Christian-Sangamon-
358 PM CDT Mon Jun 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN CHRISTIAN AND EAST CENTRAL SANGAMON COUNTIES...

At 357 PM CDT, a severe thunderstorm was located over Edinburg, or 10
miles northwest of Taylorville, moving northeast at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Kincaid, Edinburg, Mechanicsburg, Mount Auburn, Bulpitt, Jeisyville,
Tovey, Berry, Sangchris Lake State Park, Roby and Sharpsburg.

This includes Interstate 72 between mile markers 115 and 121.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3960 8948 3964 8954 3986 8939 3982 8921
      3981 8921 3982 8920 3980 8914 3979 8914
      3955 8937
TIME...MOT...LOC 2057Z 206DEG 16KT 3963 8939 

HAIL...<.75IN
WIND...60MPH
 
$$

25
294 
WWUS53 KILX 222115
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
415 PM CDT Mon Jun 22 2020

ILC167-222125-
/O.CAN.KILX.SV.W.0068.000000T0000Z-200622T2130Z/
Sangamon-
415 PM CDT Mon Jun 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SANGAMON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Illinois.

LAT...LON 3967 8948 3969 8942 3974 8941 3976 8936
      3977 8936 3977 8931 3980 8928 3982 8922
      3982 8919 3980 8914 3978 8915 3962 8930
TIME...MOT...LOC 2115Z 215DEG 25KT 3975 8926 

$$

ILC021-222130-
/O.CON.KILX.SV.W.0068.000000T0000Z-200622T2130Z/
Christian-
415 PM CDT Mon Jun 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN CHRISTIAN COUNTY...

At 415 PM CDT, a severe thunderstorm was located over Mount Auburn,
or 15 miles north of Taylorville, moving northeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Edinburg, Mount Auburn and Roby. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3967 8948 3969 8942 3974 8941 3976 8936
      3977 8936 3977 8931 3980 8928 3982 8922
      3982 8919 3980 8914 3978 8915 3962 8930
TIME...MOT...LOC 2115Z 215DEG 25KT 3975 8926 

HAIL...<.75IN
WIND...60MPH
 
$$

25
080 
WWUS53 KILX 222123
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
423 PM CDT Mon Jun 22 2020

ILC021-222132-
/O.EXP.KILX.SV.W.0068.000000T0000Z-200622T2130Z/
Christian-
423 PM CDT Mon Jun 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHRISTIAN COUNTY
WILL EXPIRE AT 430 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Illinois.

LAT...LON 3967 8948 3969 8942 3974 8941 3976 8936
      3977 8936 3977 8931 3980 8928 3982 8922
      3982 8919 3980 8914 3978 8915 3962 8930
TIME...MOT...LOC 2122Z 200DEG 17KT 3978 8925 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 12:54 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 22, 12:54 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1254 PM CDT Mon Jun 22 2020

.SYNOPSIS...
Issued at 1110 AM CDT Mon Jun 22 2020

Scattered thunderstorms are possible this afternoon and evening,
as a cold front moves into the area. Locally heavy rain, gusty
winds, and dangerous lightning area possible. Dry weather is
expected for Tuesday and Wednesday, along with cooler and less
humid conditions.

&&

.UPDATE...
Issued at 1110 AM CDT Mon Jun 22 2020

Upper trof was pushing into IA/MO late this morning with several
shortwaves noted on water vapor imagery. At the surface, 1009 mb
low pressure was analyzed along the front in northwest MO. Outflow
from an earlier thunderstorm complex which grazed the far
northwest CWA had pushed near a Danville to St. Louis line at 11
am. This will likely be a focus for isolated/scattered
thunderstorm development through early afternoon. Beyond that we
expect to see an overall increase in thunderstorm coverage by mid
to late afternoon, as forcing increases ahead of the wave and
front to the west. Modest shear and mid level lapse rates will
promote some stronger storms, with pulse downburst wind gusts
being the main severe threat. Slow storm motion and an increasing PW
airmass (1.8-1.9" by 00z) will lead to a locally heavy rain threat
with the stronger storms, capable of dumping a couple inches of
rain in less than one hour. Raised highs a few degrees into the
upper 80s except mid 80s northwest of the IL River. With dewpoints
near 70F, peak afternoon heat indices will reach 90-95.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 311 AM CDT Mon Jun 22 2020

Starting the morning off dry across central and southeast
Illinois, although some light patchy fog has begun to develop
across southeast Illinois this morning. This should spread across
southeastern Illinois and some locations in eastern Illinois, as
current reports indicate much of Indiana under patchy fog. This is
due to the clear skies, and abundant sfc moisture evaporating, and
is expected to burn off quickly after sunrise.

Looking at radar trends over the past few hours, watching a
developing cluster of storms in northern MO and south central IA.
These continue a slow ene progression, and should track across the
Mississippi through the morning. Some of this storms are expected
to clip portions of the CWA, mainly ne of the IL River Valley.
Model depiction has this line lifting into northern IL through
the morning, holding dry conditions in place throughout much of
the coverage area. As the cold front begins to approach the
Midwest this afternoon, expecting shower and storm activity to
ramp up and overspread the region. A Marginal Risk for severe
storms covers the entire ILX CWA today, with the main threats
being wind damage and hail. With saturated soils, and the numerous
areas of water lingering from the past couple of days, some
flooding could occur today with storms.

This system will finally push through the region tonight, bringing
cooler air to the region, along with drier conditions.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 311 AM CDT Mon Jun 22 2020

With the cooler air filtering in, highs are only forecast in the
upper 70s to low 80s Tuesday and Wednesday. Also expecting lower
Td values, which will bring relief in terms of atmospheric
moisture across the region.

Unfortunately, the Low pressure system in the upper levels does
not quickly exit the area behind fropa. The sfc Low will lift
through the lower Great Lakes region into eastern Canada by
Wednesday morning, however with the cyclonic rotation, light
moisture could be ushered through the upper Midwest into the local
area Tuesday afternoon. This could bring light drizzle or showers
to the region, mainly along and northeast of I-74. This pattern
will also hold clouds overhead of the region, aiding the cooler
temperatures around the Midwest through mid-week.

Warmer conditions begin to return during the second half of the
work week. Again with the continuation of weak upper level
cyclonic pattern flow, as the Low slides ne, chances for light
precip will linger into the second half of the week. These chances
will be limited, however cannot rule out the possibility.

High pressure tries to ridge into se US late week, but will be
over- powered by the flattening pattern due to another approaching
Low pressure system from the western US. This looks to track
through the central Plains next weekend, bringing another sfc Low
through the upper Plains/Midwest. It appears the ridge will
provide some directional movement of next weekend's
precip...however this will need to be monitored for changes, which
could bring more precip into the region with a southerly track.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1254 PM CDT Mon Jun 22 2020

A couple of boundaries will be the focus for convective
development in central and eastern IL this afternoon through the
evening. A weak outflow boundary from early morning t-storms
extended from just east of Taylorville toward KCMI-KIKK. Isolated
showers and t-storms have already developed along this boundary,
and will continue to do so as the atmosphere continues to become
more unstable early this afternoon.

In addition, low pressure in southeast IA was along a front that
extended from eastern Iowa through central MO. This front will
advance toward central IL early this evening, and into eastern IL
by late evening. This will be the main focusing mechanism for
t-storms and periodic MVFR conditions, mainly due to lower
visibility in moderate/heavy showers. Transitioned all of the
t-storms out of central IL between 02-04z, and in eastern IL by
06z. Should see some lingering showers behind the front, along
with MVFR ceilings after 06z. Increasing subsidence behind the
front and increasing northwest winds after daybreak should break
up the ceilings and return conditions to VFR levels.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...25
SYNOPSIS...25
SHORT TERM...Baker
LONG TERM...Baker
AVIATION...Miller
Hazardous weather outlook, Jun 22, 12:01 PM CDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1201 PM CDT Mon Jun 22 2020

ILZ027>031-036>038-040>057-061-231715-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Fulton-Knox-
Logan-Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-
Piatt-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
1201 PM CDT Mon Jun 22 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will affect the area this afternoon and
evening. Some of the storms could be severe, with damaging winds
and hail the main threats. Very heavy rainfall will also be
possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Periodic thunderstorms are possible Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and this evening.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ062-063-066>068-071>073-231715-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
1201 PM CDT Mon Jun 22 2020

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will affect the area this afternoon and
tonight. Some of the storms could be strong to severe this
afternoon and this evening, with strong winds and hail the main
threats. Very heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Periodic thunderstorms are possible Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and this evening.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

25

In the hours before

Local storm report, Jun 22, 3:30 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
330 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     TSTM WND GST     1 SE AUBURN             39.57N 89.73W
06/22/2020  E60.00 MPH       SANGAMON           IL   TRAINED SPOTTER

0324 PM     TSTM WND DMG     AUBURN                  39.58N 89.75W
06/22/2020                   SANGAMON           IL   EMERGENCY MNGR

            TREE FELL ON HOUSE AND DAMAGED POWER LINES.

&&

AJE

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:43 PM CDTSpecial Weather StatementILXChampaign32 min
Jun 22, 6:00 AM CDTSpecial Weather StatementILXKnox60 min
Jun 22, 2:41 PM CDTSevere Thunderstorm WarningILXChristian, Logan, Macon, Sangamon49 min
Jun 22, 3:27 PM CDTSevere Thunderstorm WarningILXSangamon50 min
Jun 22, 4:34 PM CDTSevere Thunderstorm WarningILXMacon41 min
Jun 22, 4:40 PM CDTSevere Thunderstorm WarningILXKnox50 min
Jun 22, 5:08 PM CDTSpecial Weather StatementILXFulton52 min
Jun 22, 5:23 PM CDTFlash Flood WarningILXChristian, Macon5 hr
Jun 22, 6:15 PM CDTFlash Flood WarningILXChampaign, Piatt3 hr
Jun 22, 6:26 PM CDTFlash Flood WarningILXMarshall, Peoria, Woodford3 hr
Jun 22, 6:37 PM CDTSpecial Weather StatementILXColes, Douglas23 min
Jun 22, 6:50 PM CDTFlash Flood WarningILXColes, Moultrie, Shelby3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.